From Murray, Kentucky, USA:
My son is four and takes seven and a half units of Lantus in the morning, with 1 units of NovoLog for every 20 grams of carbohydrates. Why does his blood sugar become so erratic? For instance, last night he went up to 526 mg/dl [29.2 mmol/L], down to 314 mg/dl [17.4 mmol/L], then to 52 mg/dl [2.9 mmol/L], back up to 156 mg/dl [8/7 mmol/L], then to 214 mg/dl [11.9 mmol/L]. Today, it ran on the high side all day. Is there something I am doing or not doing that causes this, such as diet or exercise?
I think that you answered your question yourself: you recognize that the three major components of diabetes consists of the balance of insulin, meals, and activities. Sounds simple, right? Ha! Only a diabetic (or the parent of a diabetic) knows just how hard that is to keep in balance and juggling, day-in, day-out, day-in, day-out, every single day after day after day. Whew!
I know you are not expecting the sugars to be "perfect" every day, but you likely are looking for less wide swings: highs that aren't so high and lows that aren't so low. The likelihood is that your pre-schooler is not the same day-after-day. Some days, he is a little more active. Other days, a little less. I'm sure you have seen for yourself that it does not take a whole lot of exercise to impact the glucose levels and that exercise might impact those levels hours after the exercise.
You later indicated that the child is on Lantus in the morning and NovoLog, based on carbohydrate intake, at meals. But, you also indicated that he snacks. Are you dosing for routine snacks also? If he wants a snack (that is to say, you're not "feeding a low") then he should get insulin, depending on activities. After all, if you don't have diabetes and you eat three meals and three snacks a day, then, in addition to the background insulin that you always make, you will make extra spikes of insulin for each of those meals and snacks, six in total. Your child deserves no less.
I think you should talk with your diabetes team, and include the nutritionist, to be certain that you have matched well the insulin to food. If you are put off by the idea of extra doses, then, perhaps, not all the routine snacks are required. Or, perhaps your diabetologist would prefer your son to go on Regular instead of NovoLog as the Regular would cover the meal PLUS the upcoming snack. Of course, then your child might be REQUIRED to eat that snack. When the child is older, insulin pump therapy may be a consideration.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.